Georgia, 2012

Hail and Damaging Wind in Georgia, May 17, 2012

May 17, 2012 · NWS CAE · 2 events in 1 county or zone

An isolated severe thunderstorm over Lincoln county took down trees and produced nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

An isolated severe thunderstorm over Lincoln county took down trees and produced nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 17, 1:58 PM EST, 33 minutes earlier.

Area forecast discussion, May 17, 1:58 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
258 PM EDT THU MAY 17 2012

.SYNOPSIS...
A BROAD TROUGH OF LOW PRESSURE WILL SLOWLY MOVE EASTWARD ACROSS
THE AREA. THIS WILL KEEP THE CHANCE FOR RAIN IN THE FORECAST
THROUGH TONIGHT. HIGH PRESSURE WILL BUILD INTO THE REGION FROM
THE NORTH ON FRIDAY AND REMAIN IN PLACE THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
REMAINDER OF THIS AFTERNOON...SHOWERS AND THUNDERSTORMS CONTINUE
TO DEVELOP ACROSS THE REGION IN RESPONSE TO COLD CORE LOW MOVING
THROUGH THE AREA. TWO DIFFERENT ROTATIONS NOTED ON SATELLITE WITH
THE UPPER LOW...ONE ACROSS EASTERN GA...AND THE SECOND ACROSS THE
CENTRAL MIDLANDS. EXPECT ACTIVITY TO CONTINUE TO DEVELOP AND MOVE
ACROSS MUCH OF THE AREA THROUGH THE AFTERNOON AND EARLY EVENING
HOURS. AREAS EAST OF THE MIDLANDS WILL HAVE INTERACTIONS WITH THE
SEA- BREEZE...WHICH WILL ENHANCE PRECIP CHANCES ACROSS EASTERN
MIDLANDS THROUGH THE AFTERNOON ALSO. HAVE RAISED POPS FOR MUCH OF
THE AFTERNOON AND EARLY EVENING HOURS TO ACCOUNT FOR THE EXPECTED
INCREASE IN ACTIVITY. AS FOR TEMPS...CURRENT CLOUD COVER AND
NORTHEAST LOW- LEVEL FLOW HAS HELP TO KEEP CONDITIONS COOLER THAN
INITIALLY EXPECTED. HAVE CONTINUED WITH THE DOWNWARD TREND FOR
TEMPS.

TONIGHT...INITIAL GUIDANCE IS INDICATING THAT THE MAIN UPPER
TROUGH AXIS WILL FINALLY SHIFT THROUGH AND EAST OF THE FORECAST
AREA TONIGHT. HOWEVER...DO EXPECT ONE LAST ROUND OF SCATTERED
SHOWERS AND THUNDERSTORMS TO LINGER OVERNIGHT ALONG THE
PRECIPITABLE WATER GRADIENT. LAST NIGHTS SPCWRF RUN SHOWS
SCATTERED SHOWERS REDEVELOPING ACROSS THE MIDLANDS AND CSRA
OVERNIGHT. THE NEW 12Z NAM IS IN SUPPORT OF THIS DEVELOPMENT ALSO.
WITH THE COLD CORE LOW STILL IN THE VICINITY...MID LEVEL LAPSE
RATES REMAIN SOMEWHAT STEEP OVERNIGHT...WHICH SHOULD HELP KEEP
SHOWERS GOING OVERNIGHT IN SOME PLACES. WILL HOLD ON TO LOW CHANCE
POPS THROUGH THE EARLY PART OF THE NIGHT...THEN GO WITH AT LEAST
SLIGHT CHANCE FOR RAINFALL FOR THE REMAINDER OF THE NIGHT.
OVERNIGHT LOWS WILL REMAIN NEAR NORMAL IN THE LOWER 60S ALTHOUGH
SOME UPPER 50S ARE POSSIBLE IN THE NORTHERN MIDLANDS.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
A DRIER AIRMASS WILL SETTLE OVER THE FORECAST AREA ON FRIDAY WITH
CONTINUED NORTHEASTERLY FLOW AT THE SURFACE KEEPING THE ATMOSPHERE
RELATIVELY STABLE. PRECIPITABLE WATER VALUES FALL TO NEAR/BELOW AN
INCH BY FRIDAY EVENING AND FALL TO AROUND A HALF INCH BY SATURDAY
MORNING. WILL HOLD ON TO A SLIGHT CHANCE POP IN THE FAR EASTERN
MIDLANDS FRIDAY AFTERNOON WITH THE SURFACE BOUNDARY JUST TO OUR
EAST AND THE STRONG MOISTURE GRADIENT NEAR THAT AREA. DRY FRIDAY
NIGHT AND SATURDAY. TEMPERATURES ON FRIDAY AND SATURDAY WILL BE
NEAR TO SLIGHTLY BELOW NORMAL WITH HIGHS AROUND 80 TO LOWER 80S.
OVERNIGHT LOWS FRIDAY AND SATURDAY NIGHT WILL BE BELOW NORMAL AND
FALL INTO THE 50S RESULTING FROM GOOD RADIATIONAL COOLING THROUGH
A DRY ATMOSPHERE.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
LITTLE CHANGE MADE DURING THIS PERIOD.

BOTH ECMWF/GFS CONTINUE TO SHOW A CLOSED MID/UPPER LEVEL AREA OF
LOW PRESSURE ACROSS THE SOUTHEAST. MODELS SHOW THIS SYSTEM TO MOVE
VERY SLOWLY NORTHEAST...WITH ANOTHER SYSTEM MOVING INTO THE REGION
BY MIDWEEK. WITH A FEW WEAK SHORTWAVES MOVING THROUGH THE
FLOW....LOOKS AS IF THE CHANCE FOR RAIN SHOWERS WILL INCREASE AS
WE GO THROUGH THE LONGER TERM PERIOD. TEMPERATURES DURING THIS
PERIOD SHOULD REMAIN NEAR NORMAL. AS WITH PREVIOUS FORECAST
DISCUSSIONS....IT IS STILL WORTH NOTING THAT THIS REMAINS A LOW
CONFIDENCE FORECAST DUE TO THE LACK OF RUN TO RUN CONSISTENCY
AMONG THE MODELS AND RELATIVELY WEAK FLOW PATTERN...LEADING TO A
FORECAST DOMINATED BY SMALLER SCALE FEATURES WHICH ARE TOUGH TO
PINPOINT IN THE EXTENDED PERIODS.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
SHOWER AND THUNDERSTORM DEVELOP WILL CONTINUE ACROSS THE TAF
REGION THROUGH THE AFTERNOON AND EVENING HOURS IN RESPONSE TO A
COLD CORE UPPER LOW MOVING THROUGH THE REGION. CONFIDENCE NOT HIGH
ENOUGH TO PUT ANY MENTION OF PRECIP AT INDIVIDUAL TAF SITES
YET...BUT WILL UPDATE AS NEEDED DEPENDING ON COVERAGE AND MOVEMENT
OF THE ACTIVITY. CEILINGS EXPECTED TO REMAIN VFR THROUGH THE
EVENING HOURS AT ALL SITES...BUT COULD SEE BRIEF MVFR CONDITIONS
IN ANY THUNDERSTORM ACTIVITY. MVFR CEILINGS WILL MOVE INTO THE
REGION TOWARDS MORNING AT ALL SITES. WINDS WILL INCREASE DURING
THE DAY FRIDAY.

EXTENDED AVIATION OUTLOOK...BRIEF MVFR FOG MAY BE POSSIBLE EACH
MORNING THROUGH THE WEEKEND.  WINDY CONDITIONS WILL BE POSSIBLE
THROUGH THE WEEKEND.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...77
LONG TERM...77
AVIATION...
Hazardous weather outlook, May 17, 2:29 AM EST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
329 AM EDT THU MAY 17 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180730-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
329 AM EDT THU MAY 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

AFTERNOON INSTABILITY AND COLD TEMPERATURES ALOFT COULD RESULT IN
ISOLATED SEVERE STORMS. THE SLOW MOVING NATURE OF STORMS THAT
DEVELOP WILL ALSO BRING THE POTENTIAL FOR ISOLATED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 17, 11:58 AM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1258 PM EDT THU MAY 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             4 SSW PAGELAND          34.72N 80.41W
05/17/2012  E0.75 INCH       CHESTERFIELD       SC   PUBLIC

            PUBLIC REPORTED PENNY SIZE HAIL. THE HAIL BEGAN AS PEAS
            SIZE THEN INCREASED TO PENNY SIZE. HAIL FELL FOR
            APPROXIMATELY 15 MINUTES.

&&

VAUGHAN
Local storm report, May 17, 12:18 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
118 PM EDT THU MAY 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     FLOOD            5 NNE CAYCE             34.02N 81.04W
05/16/2012                   RICHLAND           SC   LAW ENFORCEMENT

            COLUMBIA POLICE REPORTED I277 AND BULL STREET IN COLUMBIA
            TO BE FLOODED.

&&

LAMBERTY
Local storm report, May 17, 12:44 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
144 PM EDT THU MAY 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     HAIL             6 NE NEWBERRY           34.35N 81.55W
05/17/2012  E1.00 INCH       NEWBERRY           SC   LAW ENFORCEMENT

            PUBLIC REPORTED QUARTER SIZE HAIL ALONG MOUNT BETHEL
            GARMANY ROAD.

0123 PM     TSTM WND DMG     5 NE NEWBERRY           34.34N 81.56W
05/17/2012                   NEWBERRY           SC   LAW ENFORCEMENT

            PUBLIC REPORTED A TREE DOWN ON HOUSE ALONG MOUNT BETHEL
            GARMANY ROAD.

&&

VAUGHAN
Local storm report, May 17, 1:18 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
218 PM EDT THU MAY 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 PM     HAIL             6 NE NEWBERRY           34.35N 81.55W
05/17/2012  E1.00 INCH       NEWBERRY           SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED QUARTER SIZE HAIL ALONG MOUNT
            BETHEL GARMANY ROAD.

0123 PM     TSTM WND DMG     5 NE NEWBERRY           34.34N 81.56W
05/17/2012                   NEWBERRY           SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED A TREE DOWN ON A HOUSE ALONG
            MOUNT BETHEL GARMANY ROAD.

0131 PM     TSTM WND DMG     7 N NEWBERRY            34.38N 81.63W
05/17/2012                   NEWBERRY           SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED TREES DOWN NEAR BETH EDEN ROAD
            AND SEYMORE ROAD.

0133 PM     TSTM WND DMG     1 NNW NEWBERRY          34.29N 81.62W
05/17/2012                   NEWBERRY           SC   LAW ENFORCEMENT

            SHERIFF DISPATCH REPORTED TREES DOWN NEAR SMITH ROAD AND
            BETH EDEN ROAD.

&&

VAUGHAN
Special weather statement, May 17, 1:39 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
239 PM EDT THU MAY 17 2012

SCZ022-029-031-171930-
KERSHAW-LEE-SUMTER-
239 PM EDT THU MAY 17 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF KERSHAW...LEE AND
SUMTER COUNTIES THROUGH 330 PM EDT...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES WEST OF BISHOPVILLE...MOVING WEST AT 10
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BISHOPVILLE AND CAMDEN...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3412 8016 3403 8054 3437 8066 3438 8028
      3436 8028 3433 8023
TIME...MOT...LOC 1839Z 076DEG 11KT 3424 8036
Local storm report, May 17, 2:30 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
330 PM EDT THU MAY 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             5 SW CHERRYVALE         33.89N 80.52W
05/17/2012  E0.88 INCH       SUMTER             SC   PUBLIC

            PUBLIC REPORTED NICKEL SIZE HAIL IN WEDGEFIELD.

&&

VAUGHAN

The radar

The Greer radar (KGSP), 114 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
May 17, 2:31 PM EST to 2:35 PM EST
Where
Lincoln County, 3.59 mi NW of Goshen
Measured
0.88 in hail
Reported by
Public
Coordinates
33.890, -82.540

Public reported nickel size hail that covered the ground off of Tabernacle Church Road.

Thunderstorm Wind, Lincoln

When
May 17, 2:32 PM EST to 2:38 PM EST
Where
Lincoln County, 3.26 mi NNW of Goshen to 3.94 mi NW of Goshen
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
33.890, -82.530

Dispatch reported trees down along Hwy 79 near Tabernacle Church Road and area west of there.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371300, 371301.